MAUDE Adverse Event Report: COOK ENDOSCOPY CAPTURA MINI BIOPSY FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC

COOK ENDOSCOPY CAPTURA MINI BIOPSY FORCEPS W/O SPIKE; FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Catalog Number DBF-1.8-160-S
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation evaluation: our laboratory evaluation of the product said to be involved confirmed the report.During our evaluation of the device, the cups would open but would not close when using the handle.No other anomalies were detected with the device.The device will be sent back to the supplier for further evaluation.The supplier provided the following evaluation: one device from the reported event was returned in a zip type bag with proof of decontamination.The device opens but does not close.Upon disassembling the device, a butt joint was discovered with a broken control wire / link wire solder joint.No handle anomalies were discovered.The device history records were reviewed.There were two work orders and they were manufactured on 11/13/16.No relevant defects were noted in the records.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: the customer experienced issue of "the forcep handle broke" was confirmed; the device would open but not close.The root cause is a butt joint with a broken control wire / link wire solder joint.The approved supplier is currently working on improvements to create a more robust soldering process to prevent solder joints from breaking.These improvements are currently awaiting customer approval prior to implementation.The instructions for use state the following in regards to product inspection: "beginning at handle and moving toward the cups, uncoil the forceps making sure not to stretch the cable.Open and close the cups to verify smooth handle operation and appropriate cup action.Note: exercising the handle while the forceps is coiled may result in damage to the performance characteristics of the forceps." prior to distribution, all captura biopsy forceps are subjected to a visual inspection and functional test to ensure proper workability.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook captura mini biopsy forceps w/o spike.At the end of the procedure, the forceps were used to take some ampullary biopsies and operated it in a normal fashion.They used it two times taking two bites each time and then the forceps handle broke on the third pass.They had gotten enough samples so they finished the procedure.On 03/31/2017, an evaluation response letter was received from the approved supplier.The supplier evaluation found that the link wire to drive wire solder joint was broken.

Brand Name
CAPTURA MINI BIOPSY FORCEPS W/O SPIKE
Common Device Name
FCL, FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6520383
Report Number1037905-2017-00211
Device Sequence Number13628294
Product Code FCL
UDI-Device Identifier00827002530065
UDI-Public(01)00827002530065(17)181123(10)W3653028
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 04/25/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberDBF-1.8-160-S
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/18/2017
Device Age14 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/31/2017
Initial Report FDA Received Date04/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OLYMPUS ERCP ENDOSCOPE